Scleroderma & Raynaud's UK (SRUK)
6,963 members3,300 posts

Niacin helps Raynaud's Syndrome

Dear Everyone,

Raynaud's is scary and confusing. I have learned the safest way to treat it is with Niacin, 500 mgs., about every four hours during cold weather. It causes a flush, meaning, as it opens your blood vessels, you feel warmth and may be reddish in color. Not all Niacin causes a flush, so buy the right brand. Twin Labs brand from the Vitamin Shoppe is the best brand I know. Please read "Niacin, the Real Story" to get the facts. Don't give in to doctors and meds with side effects.

7 Replies
oldestnewest

Sounds too good to be true but worth a try. Thanks for sharing

1 like
Reply

Niacin works well for me and I use pocket hand warmers inside my gloves or mittens. I am able to work as a sub teacher and walk my dog in cold weather. I hope it works for you. Please eat before you take Niacin, at least a banana. Drink water and avoid caffeine.

1 like
Reply

Hi there, I don't want to advice people against your advice, as you obviously find it effective, but I do want to point out that taking higher than normal doses of Niacin (Nicotinic acid aka Vitamin B3) can cause adverse effects, and requires medical monitoring by your GP. It is only usually prescribed for people with cholesterol issues (or those who have dietary deficiencies) but as it is also used as a supplement in many foods it is extremely rare to be deficient in it.

Here is some further information on it:

What is niacin? Niacin, also called nicotinic acid, is a B vitamin (vitamin B3). It occurs naturally in plants and animals, and is also added to many foods as a vitamin supplement. It is also present in many multiple vitamins and nutritional supplements. Niacin is used to treat and prevent a lack of natural niacin in the body, and to lower cholesterol and triglycerides (types of fat) in the blood. It is also used to lower the risk of heart attack in people with high cholesterol who have already had a heart attack. It is sometimes used to treat coronary artery disease (also called atherosclerosis). Important information

You should not take this medication if you are allergic to niacin, or if you have severe liver disease, a stomach ulcer, or active bleeding. Niacin can cause certain side effects, such as flushing (warmth, itching, redness, or tingly feeling under your skin). These effects can be made worse if you drink alcohol or hot beverages shortly after you take niacin. Avoid getting up too fast from a sitting or lying position, or you may feel dizzy. Get up slowly and steady yourself to prevent a fall. Avoid taking colestipol (Colestid) or cholestyramine (Locholest, Prevalite, Questran) at the same time you take niacin. If you take either of these other medications, take them at least 4 to 6 hours before or after you take this medicine.

You should not take this medication if you are allergic to niacin, or if you have severe liver disease, a stomach ulcer, or active bleeding. To make sure you can safely take niacin, tell your doctor if you have any of these other conditions: • liver or kidney disease; • heart disease or uncontrolled angina (chest pain); • a stomach ulcer; • diabetes; • gout; or • a muscle disorder such as myasthenia gravis. Niacin may be harmful to an unborn baby when the medication is taken at doses to treat high cholesterol or other conditions. Tell your doctor if you are pregnant or plan to become pregnant during treatment. Niacin can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby

Use niacin exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Niacin is sometimes taken at bedtime with a low-fat snack. Follow your doctor's instructions. Niacin can cause certain side effects, such as flushing (warmth, itching, redness, or tingly feeling under your skin). These effects can be made worse if you drink alcohol or hot beverages shortly after you take niacin. These effects should disappear over time as you keep taking the medication. Take niacin with a full glass of cold or cool water. Taking the medication with a hot drink may increase your risk of side effects such as flushing.

Niacin can cause you to have unusual results with certain medical tests (urine tests). Tell any doctor who treats you that you are using this medicine. If you stop taking niacin for any length of time, talk with your doctor before starting the medication again. You may need to restart the medication at a lower dose.

While using niacin, you may need blood tests at your doctor's office. Your kidney or liver function may also need to be checked. Visit your doctor regularly

Avoid drinking hot beverages shortly after taking niacin. Hot drinks can worsen the flushing effect (warmth, itching, redness, or tingly feeling under your skin). Avoid drinking alcohol while taking niacin. Alcohol may increase your risk of liver damage, and can also worsen the flushing effects of this medicine. Avoid taking colestipol (Colestid) or cholestyramine (Locholest, Prevalite, Questran) at the same time you take niacin. If you take either of these other medications, take them at least 4 to 6 hours before or after you take niacin.

Niacin side effects Get emergency medical help if you have any of these signs of an allergic reaction to niacin: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Call your doctor at once if you have any of these serious side effects: • feeling like you might pass out; • fast, pounding, or uneven heart beats; • feeling short of breath; • swelling; • jaundice (yellowing of your skin or eyes); or • muscle pain, tenderness, or weakness with fever or flu symptoms and dark colored urine. If you are diabetic, tell your doctor about any changes in your blood sugar levels. Less serious side effects of niacin include: • mild dizziness; • warmth, redness, or tingly feeling under your skin; • itching, dry skin; • sweating or chills; • nausea, diarrhea, belching, gas; • muscle pain, leg cramps; or • sleep problems (insomnia). This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.

1 like
Reply

Hi Lucyjean, I mentioned the book, "Niacin, the Real Story". Please read it. There is a section on safety and dosage. The information within the book is well researched by doctoral level physicians. It is sold as a medical textbook through Barnes & Noble. As far as monitoring for side effects, doctors must also monitor patients on any medications for arthritis or Raynaud's as they are toxic to the liver and / or kidneys. In addition, Raynaud's medications cause severe headaches and body aches, which prevent the patient from being as active as he or she would like to be. I have suffered from Raynaud's for many years and am pleased with the overall results. The timed release Niacin is available by prescription, but is harder on the liver and has a greater risk of toxicity. After reading the book, you will be able to take the Niacin and determine your saturation level. If you are really worried, talk to your doctor and only take it twice a day.

Reply

Yes, very interesting to read about this.

Yes, discuss this treatment with your doctors before trying it

I’m especially cautious of niacin because i have simultaneous raynauds & erythromelagia...when i was a teen, my mother dosed me once with nacin and i had to be rushed to A&E. Medics say that one dose made my version of simultaneous RP&EM permanently more severe than it probably would have been without the niacin. Back then in the 1960s-‘70s very little was known about erythromelalgia...and even now my consultants are very cautious about trialling treatments of any kind

My primary comorbidities are infant onset Systemic Lupus Erythematosus + Hypermobile Ehlers Danlos Syndrome + early onset hypogammaglobulinaemia G,A,M (a Primary Immunodeficiency, which developed prior to my treatment with prescription immunosuppression meds). So, like many here on this forum, i live with highly complex overlapping immune dysfunction & connective tissue disorders.

I’m 64 now and avoided daily systemic immunosuppression until 7 years ago because my infancy diagnosis got lost when i moved to the UK at 21. Meanwhile my multisystem debilitation progressed relentlessly while the NHS saved my life in emergencies and spent nearly 40 years diagnosing my secondaries, before finally figuring out my primaries and beginning the wonderful combined therapy treatment plan that has me in less pain & with more stamina + resilience + comprehension now than i have had since my early 20s. The NHS monitors me very carefully for side effects etc. So far the benefits of my prescription meds vastly outweigh any apparent risks.

During those nearly 40 years in the diagnostic wilderness, i concentrated on self help & lifestyle management inc nutrition etc (as i still do) in which i am a great believer, so i can totally relate to the appeal of niacin. But, personally, for what it’s worth, i’d avoid niacin unless you feel your primary & secondary illnesses are convincingly diagnosed and your medics give niacin the ok

🍀🍀🍀🍀 coco

Reply

Doctor did okay it. Thank you for your reply. Take care of yourself.

1 like
Reply

Great! XOXO

Reply

You may also like...